Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 33, NWS Las Vegas, NV

July 6, 2015Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 6, 2015, 4:02 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2015, 4:02 PM PDT (23:02 UTC)
Expired
Jul 6, 2015, 7:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The San Joaquin Valley radar (KHNX), 171 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WGUS55 KVEF 062302
FFWVEF
CAC027-070200-
/O.NEW.KVEF.FF.W.0033.150706T2302Z-150707T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 PM PDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...

* UNTIL 700 PM PDT
    
* AT 400 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN OVER HWY 168 AND WHITE MOUNTAIN ROAD. THESE STORMS ARE 
  NEARLY STATIONARY. EXCESSIVE RAINFALL OVER THE WARNED AREA WILL 
  CAUSE MUD SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF 
  ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DEEP SPRINGS...WESTGARD PASS...GRANDVIEW CAMPGROUND AND ANCIENT
  BRISTLECONE VISITORS CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3746 11829 3747 11788 3707 11783 3702 11819
      3724 11830 3737 11833

$$

PULLIN
2 follow-up statements
030 
WGUS75 KVEF 070059
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
559 PM PDT MON JUL 6 2015

CAC027-070200-
/O.CON.KVEF.FF.W.0033.000000T0000Z-150707T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
559 PM PDT MON JUL 6 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
NORTHWESTERN INYO COUNTY...

AT 557 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORM REDEVELOPING 
NEAR THE WARNED AREA. EXPECT ADDITIONAL RAINFALL ACCUMULATIONS 
ACROSS PREVIOUSLY SOAKED AREAS.

EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DEEP SPRINGS...WESTGARD PASS...GRANDVIEW CAMPGROUND AND ANCIENT
BRISTLECONE VISITORS CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3746 11829 3747 11788 3707 11783 3702 11819
      3724 11830 3737 11833

$$

PULLIN
158 
WGUS75 KVEF 070157
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
657 PM PDT MON JUL 6 2015

CAC027-070207-
/O.EXP.KVEF.FF.W.0033.000000T0000Z-150707T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
657 PM PDT MON JUL 6 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN INYO COUNTY WILL EXPIRE
AT 700 PM PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3746 11829 3747 11788 3707 11783 3702 11819
      3724 11830 3737 11833

$$

PULLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:00 PM PDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 6, 2:00 PM PDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT MON JUL 6 2015

.SYNOPSIS...LINGERING MOISTURE COMBINED WITH DAYTIME HEATING WILL
TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS EVENING AND
AGAIN TUESDAY. AN AREA OF LOW PRESSURE OFF THE CALIFORNIA COAST WILL
GRADUALLY MOVE INLAND WEDNESDAY THROUGH FRIDAY. THIS WILL BRING
DRIER CONDITIONS TO THE AREA ALTHOUGH IT MAY SPARK A FEW SHOWERS
ACROSS THE SIERRA AND MOUNTAINS OF SOUTHERN NEVADA ON THURSDAY AS
THE SYSTEM MOVES THROUGH.  MUCH COOLER CONDITIONS ARE EXPECTED WITH
TEMPERATURES AVERAGING SEVERAL DEGREES BELOW NORMAL THROUGH THE
WEEKEND.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.

ANOTHER ACTIVE AFTERNOON ON TAP WITH SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS MUCH OF THE AREA. MOST OF THE ACTIVITY THUS FAR
HAS BEEN ACROSS MOHAVE COUNTY BUT ADDITIONAL DEVELOPMENT HAS TAKEN
OFF IN THE PAST HOUR ACROSS SOUTHERN NEVADA AND EASTERN CALIFORNIA.
EXPECT THUNDERSTORMS TO CONTINUE DEVELOPING IN RESPONSE TO SURFACE
HEATING AND OUTFLOW BOUNDARY INTERACTIONS THROUGH THE EVENING.
STORMS TODAY HAVE BEEN EFFICIENT RAIN PRODUCERS WITH A STORM EAST OF
DEANS PEAK NEAR KINGMAN DROPPING A HALF INCH OF RAIN IN NINE
MINUTES. NEEDLESS TO SAY...FLASH FLOODING WILL BE THE BIGGEST
CONCERN WITH ANY STRONG THUNDERSTORMS WHICH DEVELOP...ALONG WITH THE
POSSIBILITY OF GUSTY DOWNBURST WINDS.

DRIER AIR WILL BEGIN TO PUSH EAST ACROSS THE REGION TOMORROW THANKS
TO AN APPROACHING PACIFIC LOW PRESSURE SYSTEM. HOWEVER...LOW LEVEL
MOISTURE WILL BE SLOW TO PUSH EAST SO SCATTERED SHOWERS AND STORMS
WILL AGAIN BE POSSIBLE MAINLY ACROSS NORTHWEST ARIZONA...SOUTHERN
NEVADA...AND EXTREME EASTERN CALIFORNIA. DRIER CONDITIONS ARE
EXPECTED ACROSS THE WESTERN MOJAVE DESERT WHERE CONDITIONS WILL BE
MORE STABLE AND PRECIPITABLE WATER VALUES DROP FROM DAYS PRIOR...BUT
SOME ISOLATED ACTIVITY MAY STILL DEVELOP IN THE INYO COUNTY
MOUNTAINS.

BY WEDNESDAY...DRIER AND MORE STABLE AIR WILL INVADE THE ENTIRE
FORECAST AREA WITH MUCH CALMER CONDITIONS EXPECTED. SOME ISOLATED
CONVECTION WILL BE POSSIBLE ACROSS THE SIERRA AND NORTHERN INYO
COUNTY WHICH WILL BE IN CLOSER PROXIMITY TO THE APPROACHING
LOW...BUT ELSEWHERE DRY CONDITIONS WILL PREVAIL.

.LONG TERM...THURSDAY THROUGH MONDAY.

RATHER STRONG PACIFIC TROUGH WILL PUSH INTO THE REGION ON THURSDAY
AND TAKE ON A SLIGHT NEGATIVE TILT AS IT DOES SO. MODELS HAVE
TRENDED STRONGER AND FURTHER SOUTH WITH THIS SYSTEM THE PAST COUPLE
OF DAYS WHICH WILL MEAN COOLER TEMPERATURES...BREEZY
CONDITIONS...AND SOMEWHAT BETTER CHANCES FOR SHOWERS ACROSS OUR INYO
AND SOUTHERN NEVADA ZONES. TEMPERATURES THURSDAY WILL AVERAGE TEN
DEGREES OR MORE BELOW NORMAL WITH SHOWERS AND ISOLATED THUNDERSTORMS
POSSIBLE MAINLY ACROSS THE MOUNTAINS OF INYO COUNTY AND THE SOUTHERN
GREAT BASIN...BUT A FEW SHOWERS MAY ALSO DEVELOP ACROSS THE SPRING
AND SHEEP RANGE IN FAR SOUTHERN NEVADA. I HAVE INCREASED POPS INTO
THE SLIGHT CHANCE CATEGORY FOR THE ABOVE MENTIONED AREAS...AND
FUTURE SHIFTS CAN TWEAK THEM AS NECESSARY.

THE TROUGH WILL LIFT NORTHEAST BY FRIDAY WITH HIGH PRESSURE SLOWLY
REBUILDING ACROSS THE FOUR CORNERS OVER THE WEEKEND. THIS WILL ALLOW
TEMPERATURES TO CLIMB UPWARDS AGAIN AND MONSOON MOISTURE TO BEGIN
SEEPING BACK INTO ARIZONA. TEMPERATURES WILL REMAIN A FEW DEGREES
BELOW NORMAL THROUGH THE WEEKEND BUT RETURN TO NEAR NORMAL BY
MONDAY.

&&

.AVIATION...FOR MCCARRAN...WINDS WILL BE HEAVILY INFLUENCED THIS
EVENING BY OUTFLOW BOUNDARY INTERACTIONS THUS MAKING FORECAST
CONFIDENCE LIMITED. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN
THE VICINITY OF THE AIRFIELD THROUGH AT LEAST 4Z BEFORE CHANCES
DECLINE THROUGH THE NIGHT. WINDS NEAR  THUNDERSTORM ACTIVITY WILL
MAY EXCEED 30 KTS BUT OTHERWISE LIGHT SOUTHERLY WINDS ARE EXPECTED
IN THE 8-12KT RANGE. THUNDERSTORM CHANCES RETURN TOMORROW AND WILL
IMPACT ALL APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS
AFTERNOON AND EVENING. EXPECT GUSTY SURFACE WINDS AND CONVECTIVE
TURBULENCE NEAR AND SHRA/TSRA ACTIVITY. CIGS OF 10-15K FEET EXPECTED
WITH LOWER BASES NEAR STORMS.  ACTIVITY WILL DIMINISH BY 6Z WITH
ACTIVITY AGAIN POSSIBLE MAINLY NORTH OF A KBIH TO KIGM LINE TUESDAY
AFTERNOON.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

DISCUSSION...OUTLER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 6, 10:44 AM PDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1044 AM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      20 NE ESSEX             34.92N 114.99W
07/05/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED THAT GOFFS ROAD WAS FLOODED
            BETWEEN US 95 AND FEENER.

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Jul 6, 10:54 AM PDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1054 AM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     FLASH FLOOD      10 E YUCCA              34.88N 113.98W
07/06/2015                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE PUBLIC WORKS REPORTS BORIANA MINE
            ROAD AT MACKENSIE WASH WAS WASHED OUT DUE TO
            FLASH FLOODING. TIME ESTIMATED FROM RADAR.

&&

TL
Local storm report, Jul 6, 2:22 PM PDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
222 PM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      4 N CIMA                35.30N 115.49W
07/06/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS MORNING STAR MINE RD IS WASHED
            OUT DUE TO FLASH FLOODING

&&

TL
Local storm report, Jul 6, 3:38 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
338 PM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      9 WNW VALENTINE         35.43N 113.81W
07/06/2015                   MOHAVE             AZ   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS ANTARES ROAD NORTH
            OF HWY 66 IS CLOSED DUE TO FLOODING.

&&

TL
Local storm report, Jul 6, 3:48 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
348 PM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      1 SSW BARSTOW           34.89N 117.02W
07/06/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS STATE ROAD 247 FLOODED NEAR
            INTERCHANGE WITH I-15

&&

TL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:33 PM PDTFlash Flood WarningVEFInyo117 min
Jul 5, 6:12 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 5, 6:38 PM PDTFlash Flood WarningVEFSan Bernardino112 min
Jul 5, 7:11 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 5, 8:54 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 2:04 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 2:57 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 4:17 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 4:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino22 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.